The Annals of Statistics

Estimation of a k-monotone density: Limit distribution theory and the spline connection

Fadoua Balabdaoui and Jon A. Wellner

Full-text: Open access

Abstract

We study the asymptotic behavior of the Maximum Likelihood and Least Squares Estimators of a k-monotone density g0 at a fixed point x0 when k>2. We find that the jth derivative of the estimators at x0 converges at the rate n−(kj)/(2k+1) for j=0, …, k−1. The limiting distribution depends on an almost surely uniquely defined stochastic process Hk that stays above (below) the k-fold integral of Brownian motion plus a deterministic drift when k is even (odd). Both the MLE and LSE are known to be splines of degree k−1 with simple knots. Establishing the order of the random gap τn+τn, where τn± denote two successive knots, is a key ingredient of the proof of the main results. We show that this “gap problem” can be solved if a conjecture about the upper bound on the error in a particular Hermite interpolation via odd-degree splines holds.

Article information

Source
Ann. Statist., Volume 35, Number 6 (2007), 2536-2564.

Dates
First available in Project Euclid: 22 January 2008

Permanent link to this document
https://projecteuclid.org/euclid.aos/1201012971

Digital Object Identifier
doi:10.1214/009053607000000262

Mathematical Reviews number (MathSciNet)
MR2382657

Zentralblatt MATH identifier
1129.62019

Subjects
Primary: 62G05: Estimation 60G99: None of the above, but in this section
Secondary: 60G15: Gaussian processes 62E20: Asymptotic distribution theory

Keywords
Asymptotic distribution completely monotone convex Hermite interpolation inversion k-fold integral of Brownian motion least squares maximum likelihood minimax risk mixture models multiply monotone nonparametric estimation rates of convergence shape constraints splines

Citation

Balabdaoui, Fadoua; Wellner, Jon A. Estimation of a k -monotone density: Limit distribution theory and the spline connection. Ann. Statist. 35 (2007), no. 6, 2536--2564. doi:10.1214/009053607000000262. https://projecteuclid.org/euclid.aos/1201012971


Export citation

References

  • Anevski, D. (2003). Estimating the derivative of a convex density. Statist. Neerlandica 57 245–257.
  • Balabdaoui, F. and Wellner, J. A. (2004). Estimation of a $k$-monotone density, Parts 1–3. Technical Reports 459–461, Dept. Statistics, Univ. Washington. Available at www.stat.washington.edu/www/research/reports/2004/.
  • Balabdaoui, F. and Wellner, J. A. (2005). Conjecture of error boundedness in a new Hermite interpolation problem via splines of odd-degree. Technical Report 480, Dept. Statistics, Univ. Washington. Available at www.stat.washington.edu/www/research/reports/2005/.
  • Balabdaoui, F. and Wellner, J. A. (2006). Estimation of a $k$-monotone density: Limit distribution theory and the spline connection, with complete proofs. Technical Report 503, Dept. Statistics, Univ. Washington. Available at www.stat.washington.edu/www/research/reports/2006/ and www.stochastik.math.uni-goettingen.de/research/.
  • Bojanov, B. D., Hakopian, H. A. and Sahakian, A. A. (1993). Spline Functions and Multivariate Interpolations. Kluwer, Dordrecht.
  • Davidian, M. and Gallant, A. R. (1992). Smooth nonparametric maximum likelihood estimation for population pharmacokinetics, with application to quinidine. J. Pharmacokinetics and Pharmacodynamics 20 529–556.
  • de Boor, C. (1973). The quasi-interpolant as a tool in elementary polynomial spline theory. In Approximation Theory (Austin, TX, 1973) 269–276. Academic Press, New York.
  • de Boor, C. (1974). Bounding the error in spline interpolation. SIAM Rev. 16 531–544.
  • DeVore, R. A. and Lorentz, G. G. (1993). Constructive Approximation. Springer, Berlin.
  • Dudley, R. M. (1999). Uniform Central Limit Theorems. Cambridge Univ. Press.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications 2, 2nd ed. Wiley, New York.
  • Gneiting, T. (1998). On the Bernstein–Hausdorff–Widder conditions for completely monotone functions. Exposition. Math. 16 181–183.
  • Gneiting, T. (1999). Radial positive definite functions generated by Euclid's hat. J. Multivariate Anal. 69 88–119.
  • Grenander, U. (1956). On the theory of mortality measurement. I, II. Skand. Aktuarietidskr. 39 70–96, 125–153.,
  • Groeneboom, P. (1985). Estimating a monotone density. In Proc. Berkeley Conference in Honor of Jerzy Neyman and Jack Kiefer (L. M. Le Cam and R. A. Olshen, eds.) 2 539–555. Wadsworth, Belmont, CA.
  • Groeneboom, P. and Jongbloed, G. (1995). Isotonic estimation and rates of convergence in Wicksell's problem. Ann. Statist. 23 1518–1542.
  • Groeneboom, P., Jongbloed, G. and Wellner, J. A. (2001). A canonical process for estimation of convex functions: The “invelope” of integrated Brownian motion $+t^4$. Ann. Statist. 29 1620–1652.
  • Groeneboom, P., Jongbloed, G. and Wellner, J. A. (2001). Estimation of a convex function: Characterizations and asymptotic theory. Ann. Statist. 29 1653–1698.
  • Hampel, F. R. (1987). Design, modelling and analysis of some biological datasets. In Design, Data and Analysis, by Some Friends of Cuthbert Daniel (C. L. Mallows, ed.) 93–128. Wiley, New York.
  • Harris, C. M. and Singpurwalla, N. (1968). Life distributions derived from stochastic hazard functions. IEEE Trans. Reliability 17 70–79.
  • Hill, D. L., Saunders, R. and Laud, P. W. (1980). Maximum likelihood estimation for mixtures. Canad. J. Statist. 8 87–93.
  • Jewell, N. P. (1982). Mixtures of exponential distributions. Ann. Statist. 10 479–484.
  • Karlin, S. and Ziegler, Z. (1966). Chebyshevian spline functions. SIAM J. Numer. Anal. 3 514–543.
  • Kim, J. and Pollard, D. (1990). Cube root asymptotics. Ann. Statist. 18 191–219.
  • Komlós, J., Major, P. and Tusnády, G. (1975). An approximation of partial sums of independent rv's and the sample df. I. Z. Wahrsch. Verw. Gebiete 32 111–131.
  • Lévy, P. (1962). Extensions d'un théorème de D. Dugué et M. Girault. Z. Wahrsch. Verw. Gebiete 1 159–173.
  • Mallet, A. (1986). A maximum likelihood estimation method for random coefficient regression models. Biometrika 73 645–656.
  • Mallet, A., Mentré, F., Steimer, J.-L. and Lokiec, F. (1988). Nonparametric maximum likelihood estimation for population pharmacokinetics, with application to cyclosporine. J. Pharmacokinetics and Pharmacodynamics 16 311–327.
  • Mammen, E. (1991). Nonparametric regression under qualitative smoothness assumptions Ann. Statist. 19 741–759.
  • Mammen, E. and van de Geer, S. (1997). Locally adaptive regression splines. Ann. Statist. 25 387–413.
  • McNolty, F., Doyle, J. and Hansen, E. (1980). Properties of the mixed exponential failure process. Technometrics 22 555–565.
  • Micchelli, C. (1972). The fundamental theorem of algebra for monosplines with multiplicities. In Linear Operators and Approximation (P. L. Butzer, J.-P. Kahane and B. Szökefalvi-Nagy, eds.) 419–430. Birkhäuser, Basel.
  • Miller, D. R. and Sofer, A. (1986). Least-squares regression under convexity and higher-order difference constraints with application to software reliability. Advances in Order Restricted Statistical Inference. Lecture Notes in Statist. 37 91–124. Springer, Berlin.
  • Nürnberger, G. (1989). Approximation by Spline Functions. Springer, New York.
  • Prakasa Rao, B. L. S. (1969). Estimation of a unimodal density. Sankhyā Ser. A 31 23–36.
  • Schoenberg, I. J. (1964). On interpolation by spline functions and its minimal properties. In On Approximation Theory (P. L. Butzer and J. Korevaar, eds.) 109–129. Birkhäuser, Basel.
  • Schoenberg, I. J. and Whitney, A. (1953). On Pólya frequency functions. III. The positivity of translation determinants with an application to the interpolation problem by spline curves. Trans. Amer. Math. Soc. 74 246–259.
  • Shadrin, A. Yu. (2001). The $L_\infty$-norm of the $L_2$-spline projector is bounded independently of the knot sequence: A proof of de Boor's conjecture. Acta Math. 187 59–137.
  • Shorack, G. and Wellner, J. A. (1986). Empirical Processes with Applications to Statistics. Wiley, New York.
  • van der Vaart, A. W. and Wellner, J. A. (1996). Weak Convergence and Empirical Processes. With Applications to Statistics. Springer, New York.
  • Vaupel, J. W., Manton, K. G. and Stallard, E. (1979). The impact of heterogeneity in individual frailty on the dynamics of mortality. Demography 16 439–454.
  • Widder, D. V. (1941). The Laplace Transform. Princeton Univ. Press.
  • Williamson, R. E. (1956). Multiply monotone functions and their Laplace transforms. Duke Math. J. 23 189–207.